Format

Send to

Choose Destination
See comment in PubMed Commons below
Clin Pharmacol Ther. 1997 Jun;61(6):692-9.

Delayed sequelae after acute overdoses or poisonings: cranial neuropathy related to ethylene glycol ingestion.

Author information

1
Department of Medicine, Dartmouth-Hitchcock Medical Center, Lebanon, NH 03756, USA. Lionel.Lewis@Dartmouth.edu

Abstract

A 31-year-old woman came to the hospital with breathlessness, confusion, and a refractory anion gap metabolic acidosis; acute renal failure subsequently developed. Her blood ethylene glycol concentration was 390 mg/L, and she was treated with an intravenous ethanol infusion and hemodialysis. During the tenth and eleventh day after admission bilateral seventh cranial nerve paralysis developed, as well as bilateral dysfunction of cranial nerves II, V, VIII, IX, X and XII. Magnetic resonance imaging of her head showed gadolinium enhancement of the fifth cranial nerve bilaterally and a communicating hydrocephalus. Over the subsequent 11 months she recovered full function of her cranial nerves V, VII, IX, X, and XII, and she had subjective clinical improvement to baseline function in cranial nerves II and VIII. This case serves to introduce a discussion of agents that cause delayed complications after their acute toxic ingestion.

PMID:
9209253
DOI:
10.1016/S0009-9236(97)90105-3
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center